Cough and Cold Remedies: a Potential Danger to Patients on Monoamine Oxidase InhibitorsBr Med J 1969; 1 doi: http://dx.doi.org/10.1136/bmj.1.5641.404 (Published 15 February 1969) Cite this as: Br Med J 1969;1:404
- M. F. Cuthbert,
- M. P. Greenberg,
- S. W. Morley
Experiments have been carried out in healthy volunteers to study the effects of phenylpropanolamine on the blood pressure and possible interactions with monamine oxidase inhibitors.
In three subjects 50 mg. of phenylpropanolamine taken orally produced a modest rise of systolic pressure. Two proprietary preparations containing this dose in a slow-release form had no significant effect on the blood pressure. In all three subjects 100 mg. of phenylpropanolamine taken orally caused a more pronounced rise of systolic pressure and a rise of diastolic pressure.
In contrast, 50 mg. of phenylpropanolamine orally caused a rapid and potentially dangerous rise of blood pressure in a subject taking the monamine oxidase inhibitor tranylcypromine, and a similar acute rise of blood pressure occurred in this subject when given a proprietary cough linctus containing the same dose of phenylpropanolamine. These and other results suggest that severe hypertensive episodes are more likely to occur when preparations containing phenylpropanolamine in a free form, rather than in slow-release form, are taken by patients being treated with monoamine oxidase inhibitors.
The acute rise of blood pressure due to the interaction of phenylpropanolamine and monoamine oxidase inhibitors was reversed by intramuscular injection of phentolamine.